What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 22, 12:51 PM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 22, 12:51 PM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
151 PM EDT Tue Jun 22 2021
.SYNOPSIS...
More widespread showers with isolated thunder expected later
today into early this evening ahead of a cold front. Behind the
front, much drier and more comfortable air works late today and
especially tonight. Dry weather with very comfortable humidity
levels persist Wednesday and Thursday. Warmer and more humid
conditions return Friday and into the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
130 PM Update...
Forecast remains on track and have just brought things in line
with the latest observations. Latest SPC Mesoanalysis shows
500-2000 J/kg of surface based CAPE situated from roughly
eastern CT through RI into eastern MA. Think this area is where
the greatest risk for any strong to severe storms is. Shear
still in the 40-50 kt range, so these could get organized
bringing the threat of heavy downpours, gusty winds and possibly
some hail. Low level lapse rates are around 6-7 degrees Celsius
per km across the areas previously mentioned with a few hundred
J/kg of DCAPE.
10 AM Update...
Forecast still remains on track. Have brought things in line
with the latest observations. As with the previous shift, still
concerned with the potential of a strong to severe storm or two
across RI and into southeast MA. Latest RAP guidance shows
roughly 500-1000 J/kg of MLCAPE with deep layer shear of 40-50
kts. Low level lapse rates are forecast to get on the order of
7-8 degrees Celsius per km. Deep layer shear is roughly oblique
to the forcing, so could have a discrete storm or two before
things become more linear in nature. Think the main risk if a
stronger storm develops is heavy rain, PWATs approach 2 inches,
gusty winds and possibly some hail. The other wildcard as is
typical for southern New England is mid level lapse rates are
quite poor.
730 AM Update...
Forecast is largely on track. Areas of fog along parts of the
south coast should diminish as winds shift west. Cold front is
moving across NY state now. Previous discussion did an excellent
job of discussing the risk for showers and thunderstorms this
afternoon, a couple of which might be on the stronger side
particularly across RI and southeast MA. Our region is in the
favorable right entrance of the 500mb jet streak. Latest suite
of CAMs continue to show good convergence of winds at 700 and
850mb level. If there are enough peeks of sunshine, there could
be overlap of just sufficient instability and wind shear (order
of 40 to 50 kt and even 50 to 100 m2/s2 of 0-1km helicity) for a
few of the storms to be on the stronger side. Latest SPC
mesoanalysis also shows up to 7C/km 2-6km AGL lapse rates.
Overall, there could be potential for a few stronger storm
across RI and southeast MA this afternoon if we could muster
enough instability given the overall favorable dynamics.
PREVIOUS DISCUSSION...
420 AM Update...
* Showers become fairly widespread during the afternoon with
locally heavy downpours & isolated t-storms possible too
Quite mild & very muggy early this morning as a tropical airmass
was in place across the region. The high dewpoint air streaming
north has resulted in fog along the south coast; some of which
was locally dense. While there were a few spot showers early
this morning, dry weather covered most of the region given the
lack of synoptic scale forcing.
A wave of low pressure will be lifting northeast across the
region later today, which will drag a cold front through
southern New England. Mid level flow will back in response and
700 mb wind fields increase to between 40 and 50 knots. This
will generate fairly strong frontogenesis for this time of year
in the vicinity of the cold front. Strong forcing will result in
showers increasing in areal as we approach lunchtime across the
interior. This activity will spread eastward during the
afternoon and become fairly widespread. Given Pwats between 1.5
and 2 inches and strong forcing, localized heavy downpours will
be possible with some of the activity especially east of the CT
River Valley. Greatest risk for downpours and typical nuisance
poor drainage street flooding will likely be across RI/SE MA
later this afternoon into early this evening.
As we mentioned in the last paragraph; the greatest risk for
locally heavy downpours will be across RI/SE MA later today into
early this evening. While clouds and the earlier arrival of
showers will likely keep highs below 80 across much of western
MA and northern CT; appears there is a window for eastern MA/RI
to reach into the 80s with some peeks of sunshine this morning
into early afternoon. If enough heating is realized we may see
surface Capes approach 1000 J/KG and perhaps a few embedded
t-storms too. While at first glance there would not appear to
be much of a severe threat, but given we have 40-50 knots of
effective shear you can occasionally get a mesoscale driven
severe t-storm or two given the strong wind fields. Something to
watch closely towards the southeast New England coast.
Rip Currents:
The remnants of distant Claudette and southerly swell will
result in a moderate risk of dangerous rip currents across most
ocean exposed waters today. In fact, a high risk exists across
the Islands where we have issued a Rip Current Statement.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Tonight...
Showers and perhaps a left over t-storm or two linger into the
first half of the evening across eastern New England. However,
most of the activity should have exited the coast by late
evening other than a few left over spot showers. Otherwise,
much drier air works in behind the cold front tonight behind the
cold front. Low temperatures by daybreak will be down into the
upper 40s to the middle 50s.
Wednesday...
A beautiful day is on tap for Wednesday with a very dry west to
northwest flow of air for this time of year. Lots of sunshine is
on tap with high temperatures in the middle to upper 70s.
Dewpoints will be mainly in the 40s, so quite the change of the
tropical airmass that is in place this morning!
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights...
* Mild to warm afternoons and cool nights through Thursday.
* Summer heat and humidity returns by the weekend with the chance
for scattered showers and thunderstorms.
Details...
Wednesday night and Thursday...
A refreshing air mass by late June standards will be in place thanks
to a broad surface high pressure over Northeast US. With dew points
in the 40s (with 30s possible during the afternoon hours), mild to
warm afternoons and cool nights will be the weather theme for this
period. Temperatures will fall into the 40s overnight outside the
urban areas and the Cape and Islands. Daytime highs are expected to
reach the mid 70s to low 80s on Thursday. With low humidity and
plentiful sunshine, this could be the pick of the week. In addition,
afternoon seabreezes are possible given light surface pressure
gradient and relatively light winds aloft.
Friday through Monday...
Subtropical ridge begins to build across the western Atlantic,
yielding rising heights and warming temperatures across New England.
So Friday will begin a trend toward warmer and more humid conditions
with heat and humidity peaking over the weekend into Monday, with
highs in the mid 80s to low 90s possible away from the south coast
and dew points in the mid 60s to low 70s. In addition, precipitation
chances will be on the increase this weekend into Monday with the
risk for scattered afternoon showers and thunderstorms. This is in
response to height falls from a mid level trough digging into the
Great Lakes.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Through 00Z...High confidence in trends, moderate in timing.
Main concern initially is thunderstorms across eastern CT, RI
into eastern MA. Most confident over eastern CT/RI and SE MA,
but not completely out of the question a storm passes by BOS.
Have added a VCTS mention to BOS in the latest update until
22Z. Think Cape Cod and the Islands will have a thunderstorm
risk as well, but will be a bit later into the afternoon/evening
per the HREF/HRRR guidance. Most areas see conditions
deteriorate from VFR to MVFR and localized IFR. S/SW winds at
5-10 shifting to the NW at 5-10 kts as the cold front slides
through.
Tonight...High confidence.
Showers and any leftover thunderstorms exiting the region from
west to east. Initially will be MVFR with localized IFR, but
should quickly improve to VFR drier air moves in wake of the
cold front. NW winds at 5-10 knots.
Wednesday...High confidence.
VFR with NW to WNW around 5-10 knots.
Wednesday night...High confidence.
VFR with light and variable winds.
KBOS TAF...Moderate confidence in TAF. Risk of a thunderstorm
from 18Z-22Z. The activity may stay to the south and east of
BOS, but will be a close call. Prolonged period of -SHRA later
this afternoon into the evening with MVFR ceilings.
KBDL TAF...High confidence in TAF.
Outlook /Wednesday Night through Saturday/...
Wednesday: VFR. Breezy.
Wednesday Night through Thursday Night: VFR.
Friday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA.
Friday Night: Mainly MVFR, with areas VFR possible. Slight
chance SHRA.
Saturday: Mainly MVFR, with areas VFR possible. Breezy. Chance
SHRA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Today into Wednesday...High Confidence. Southerly swell from the
remnants of Claudette and persistent southerly winds ahead of a
cold front today will allow for small craft seas into the first
part of Wednesday. Generally expect 3 to 6 foot seas across our
southern waters; where we have small craft headlines in effect.
In addition, areas of dense fog will impact our southern waters
at times especially this morning. Conditions will improve early
this evening behind a cold front.
Outlook /Wednesday Night through Saturday/...
Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft.
Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft.
Thursday: Winds less than 25 kt.
Thursday Night through Friday Night: Winds less than 25 kt.
Slight chance of rain showers.
Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Rip Current Risk until 7 PM EDT this evening for MAZ023-
024.
RI...High Rip Current Risk until 7 PM EDT this evening for RIZ008.
MARINE...Small Craft Advisory until 11 AM EDT Wednesday for ANZ235-237.
Small Craft Advisory until 2 PM EDT Wednesday for ANZ254>256.
&&
SYNOPSIS...Frank/BL/Chai
NEAR TERM...Frank/BL/Chai
SHORT TERM...Frank
LONG TERM...Chai
AVIATION...BL
MARINE...Frank/ChaiHazardous weather outlook, Jun 22, 3:33 AM EST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
433 AM EDT Tue Jun 22 2021
CTZ003-004-MAZ003>007-010>022-026-RIZ001>007-230845-
Tolland CT-Windham CT-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
433 AM EDT Tue Jun 22 2021
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, northern Rhode
Island and southern Rhode Island.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ023-024-RIZ008-230845-
Dukes MA-Nantucket MA-Block Island RI-
433 AM EDT Tue Jun 22 2021
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230>237-250-251-254>256-230845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
433 AM EDT Tue Jun 22 2021
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ002-MAZ002-008-009-230845-
Hartford CT-Western Franklin MA-Western Hampshire MA-
Western Hampden MA-
433 AM EDT Tue Jun 22 2021
This Hazardous Weather Outlook is for northern Connecticut and
western Massachusetts.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/nwsboston
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Jun 22, 12:39 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
139 PM EDT Tue Jun 22 2021
MAZ013-017-018-020-RIZ002-004-005-221830-
Southern Bristol MA-Western Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Bristol RI-Eastern Kent RI-
Southeast Providence RI-
139 PM EDT Tue Jun 22 2021
...STRONG THUNDERSTORM MOVING INTO SOUTHEAST MASSACHUSETTS...
At 138 PM EDT, Doppler radar was tracking a strong thunderstorm over
Barrington, or near Bristol, moving northeast at 45 mph.
Pea size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Providence, Brockton, Warwick, Cranston, Pawtucket, Taunton, East
Providence, Stoughton, Bridgewater, Bristol, Attleboro, Mansfield,
Middleborough, Easton, Norton, Somerset, Sharon, Foxborough,
Barrington and Swansea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4168 7140 4174 7144 4214 7113 4192 7075
4176 7113 4178 7111 4179 7112 4174 7114
4171 7121 4172 7122 4170 7124 4172 7126
4169 7125 4167 7130 4171 7129 4172 7134
4179 7138 4173 7139 4167 7137
TIME...MOT...LOC 1738Z 225DEG 37KT 4172 7133
BWSpecial weather statement, Jun 22, 12:41 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
141 PM EDT Tue Jun 22 2021
CTZ004-MAZ017-RIZ001>007-221830-
Windham CT-Northern Bristol MA-Northwest Providence RI-Bristol RI-
Washington RI-Western Kent RI-Eastern Kent RI-Newport RI-
Southeast Providence RI-
141 PM EDT Tue Jun 22 2021
...STRONG THUNDERSTORM MOVING INTO RHODE ISLAND...
At 141 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hopkinton, or 12 miles southwest of Coventry, moving northeast at 45
mph.
Pea size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Providence, Warwick, Cranston, Pawtucket, East Providence, Coventry,
North Providence, West Warwick, Johnston, North Kingstown, Bristol,
Smithfield, Lincoln, Barrington, Seekonk, East Greenwich, North
Smithfield, Warren, Scituate and Glocester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4164 7179 4164 7183 4197 7149 4165 7120
4164 7129 4168 7128 4160 7133 4166 7135
4163 7133 4171 7129 4179 7137 4179 7138
4165 7136 4169 7145 4160 7140 4143 7180
TIME...MOT...LOC 1741Z 225DEG 37KT 4153 7177
BWSpecial weather statement, Jun 22, 1:33 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
233 PM EDT Tue Jun 22 2021
MAZ013-016>020-RIZ002-005-221915-
Eastern Plymouth MA-Southern Bristol MA-Western Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Norfolk MA-
Bristol RI-Southeast Providence RI-
233 PM EDT Tue Jun 22 2021
...STRONG THUNDERSTORM...
At 232 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rehoboth, or near East Providence, moving northeast at 45 mph.
Wind gusts up to 50 mph may accompany this storm.
Locations impacted include...
Providence, Brockton, Quincy, Pawtucket, Plymouth, Taunton, Weymouth,
East Providence, Braintree, Randolph, Stoughton, Bridgewater,
Attleboro, Mansfield, Middleborough, Easton, Hingham, Canton, Norton
and Somerset.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4178 7112 4179 7112 4178 7113 4171 7131
4173 7134 4179 7137 4178 7139 4182 7143
4227 7100 4201 7067 4201 7071 4197 7067
4198 7065 4196 7066 4194 7063
TIME...MOT...LOC 1832Z 232DEG 40KT 4182 7126
BWSpecial weather statement, Jun 22, 1:43 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
243 PM EDT Tue Jun 22 2021
MAZ013-016-018-019-221915-
Eastern Plymouth MA-Western Norfolk MA-Western Plymouth MA-
Eastern Norfolk MA-
243 PM EDT Tue Jun 22 2021
...STRONG THUNDERSTORMS CONTINUE...
At 242 PM EDT, Doppler radar was tracking a strong thunderstorm over
Whitman, or near Brockton, moving northeast at 35 mph.
Pea size hail and winds in excess of 30 mph will accompany this
storm.
Locations impacted include...
Brockton, Quincy, Weymouth, Braintree, Randolph, Stoughton,
Bridgewater, Marshfield, Hingham, Canton, Scituate, Pembroke,
Rockland, Abington, Duxbury, Whitman, Hanover, East Bridgewater,
Holbrook and Norwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4200 7093 4217 7109 4227 7100 4227 7096
4230 7094 4230 7093 4225 7096 4226 7091
4225 7088 4228 7087 4226 7087 4227 7083
4224 7077 4225 7077 4220 7072 4221 7071
4220 7071 4217 7073 4211 7067
TIME...MOT...LOC 1842Z 227DEG 33KT 4209 7091
BW